IN THIS ARTICLE
Cardiogenic, Neurogenic, and Hypoglycemic Shock
When the heart loses its ability to pump blood to the rest of the body, blood pressure decreases. Although there may be enough red blood cells and oxygen, they can't get to the cells that need them.
The heart is a muscle itself and needs blood supply to work. When a heart attack occurs, the blood supply to part of the heart is lost, and that can stun and irritate the heart muscle so that it isn't able to beat with an appropriate squeeze to push blood out to the rest of the body. This decreases stroke volume, and cardiac output falls.
Treatment includes trying to restore blood supply and the use of medications to support blood pressure. In more dire circumstances, machines can be used to assist the heart to support blood pressure.
There are involuntary muscles within blood vessel walls that maintain the squeeze so that the volume within the vessels stays constant even if the body changes position against gravity. As an analogy, is when you get up out of bed in the morning. If your blood vessels didn't squeeze a little tighter, gravity would make the blood flow to your feet, the lowest part of your body, away from your brain, and you might pass out. The squeeze is maintained by signals from nerves in the sympathetic trunk, a long bundle of fibers running from the skull to the tailbone alongside the vertebral column.
In brain or spinal injury, the sympathetic trunk stops working and blood vessels dilate and result in blood pooling away from the heart. Since there isn't enough blood returning to the heart, the heart has a hard time pumping blood through the body.
Treatment includes fluids and medications to increase the tone in the blood vessel walls.
Hypoglycemic Shock and Hyperglycemia
High or low blood sugars are almost always associated with diabetes. In people with diabetes, the body does not make enough insulin to permit glucose to enter the cells for aerobic metabolism. As treatment, insulin needs to be injected, or medication needs to be taken to boost the body's lower insulin production. There must be a balance between how much medication is taken and how much food is eaten.
If not enough food is ingested, then the blood sugar drops (hypoglycemia) and no glucose is available to enter the cells, even if there is enough insulin to permit glucose to enter the cells. The brain is very susceptible to low blood sugars, and coma has a very quick onset. Treatment is providing sugar. If the person is awake enough to swallow, a sugar solution by mouth is used, otherwise, intravenous fluids containing glucose are provided. If the lack of sugar was of short duration, the person will awaken almost immediately after treatment. If blood sugars remain low for prolonged periods of time, the brain's ability to recover is potentially lost.
When blood sugar levels spiral high out of control, there is risk of significant dehydration and shock. If there is not enough insulin in the blood stream, cells cannot use the glucose that is present, and instead turn to an alternative anaerobic metabolism to generate energy. Since glucose can't enter cells to be used, hyperglycemia (hyper= high + gly=sugar = emia) occurs as the glucose level builds up in the blood stream. The kidneys try to excrete excess sugar, but because of chemical concentration gradients between blood and urine, significant amounts of water also are lost. The body quickly becomes dehydrated and blood pressure drops, decreasing blood flow to cells. Cells which are now lacking glucose inside them are now starved of oxygen and turn to anaerobic metabolism, causing acid waste product build up. Excess acid in the body changes the metabolism for all organs, making it more difficult for oxygen to be used. Conditions will continue worsen until insulin and significant fluids are given to the patient.
Medically Reviewed by a Doctor on 12/8/2014
Must Read Articles Related to Shock
Patient Comments & Reviews
The eMedicineHealth doctors ask about Shock:
Shock - Treatment
What was the treatment for your shock?
- What's In a Drug Label?
- Tips for Preparing for Allergy Emergencies
- When ADHD Meds Have Scary Side Effects